Amitriptyline (brand name Elavil) belongs to a class of medications known as 'Tricyclic Antidepressants' or TCAs. The fact that 'antidepressant' is included in the class name of TCAs is somewhat misleading because TCAs are used for a wide range of indications including depression, neuropathic pain, insomnia, and anxiety.
Amitriptyline specifically is used very often for both anxiety and insomnia due to the sedating/calming effects of the medication.
Are They Addictive?
Tricyclic antidepressant drugs are not 'addictive' in the true sense of the word.
When we use the word addiction, we typically are referring to uncontrollable and compulsive cravings for something. A desire to avoid side effects or withdrawal symptoms is not classified as an addiction.
We typically would classify withdrawal symptoms as a problem with dependence. You see physical dependence often with certain antidepressants, pain medications etc...
Amitriptyline, as with most TCAs, can absolutely cause physical dependence and withdrawal symptoms may manifest if the drug is stopped immediately with no tapering period.
Potential Withdrawal Symptoms
Withdrawal symptoms occur in people for a variety of reasons.
Since amitriptyline affects numerous neurotransmitters (e.g.serotonin, norepinephrine), stopping the drug immediately can lead to reduced levels of these neurotransmitters in the body causing a range of possible effects or 'withdrawal symptoms'.
There is no specific symptom that would indicate withdrawal but the following have been seen in patients:
- Malaise or lack of energy
- Muscle aches
The dose that you were taking (5mg) is a very low dose of the medication.
Doses can range anywhere from 5 mg to over 100 mg so I wouldn't imagine that you would experience a majority of possible withdrawal effects. As you mentioned though, you certainly may be getting some, including the anxiety you stated in your question.
To help avoid these possible effects, it is generally recommended you taper your dose over a period of time versus stopping the medication cold turkey.
There is no "set in stone" taper recommendation, unfortunately. In general, it is recommended that you taper over the course of AT LEAST a few weeks.
One common method of tapering is to reduce your dose 20-25% every 1 to 2 weeks. While tapering may not completely eliminate symptoms, getting off the medication slowly is the best way to avoid the probable withdrawal symptoms you are experiencing.
SummaryElavil (amitriptyline) is not additive, but can cause dependence. Slowly tapering the medication when discontinuing can help to reduce the frequency and intensity of withdrawal symptoms.